Supplements may boost energy but strain troops' hearts
Stars and Stripes
LANDSTUHL, Germany — The unique rigors of Afghanistan — where Marines and soldiers must carry heavy packs, body armor and weapons over mountainous terrain — add to the strain on the hearts of troops already fighting dehydration and the stress of combat.
About 10 percent of servicemembers evacuated to Landstuhl Regional Medical Center in Germany suffer from some type of heart ailment, which can include anything from a heart attack to chest pains to palpitations. Among noncombat-related injuries, cardiac problems are a top cause of evacuation, said Dr. (Lt. Col.) Eric Shry, the head of cardiology at Landstuhl.
Mounting cardiac-related concerns have led the military — for the first time since the war in Afghanistan began — to perform stress tests and other heart exams in theater. Treadmills, ultrasound machines and electrocardiograms have arrived at the Joint Theater Hospital at Bagram Air Base in Afghanistan, said Dr. (Lt. Col.) Robert Eckart, the head of cardiac electrophysiology at Brooke Army Medical Center in Texas, who is now serving a tour in Afghanistan.
“We are trying to evaluate in theater,” he said, “whether a symptom of heart racing or passing out is merely a nuisance, or if it is a prelude to something more deadly.”
Compounding the potential for cardiac problems is the fact that many troops fill hours of spare time with hard physical training, which floods the body with adrenaline. And some turn to energy supplements to get more out of their workouts, using thermogenics that stimulate the metabolism and central nervous system in an effort to improve training and promote weight loss.
Eckart and Shry are warning troops about the danger of using these supplements, especially downrange, after their recent study showed that servicemembers downrange were having heart palpitations, dizziness and other cardiovascular problems.
“The amount of adrenaline they produce is significant,” Shry said, “and that is compounded with the use of thermogenics.”
Of the 905 troops who were included in the study, 83 of them — nearly 10 percent — said they used thermogenic supplements. (No specific brand was singled out by name in the study.)
“That number was a little lower than what we would have thought,” Eckart said. “Other studies have shown that supplement use in the military exceeds 70 percent. But most people don’t report what they are taking to their health-care providers.”
The study found that troops who were taking supplements often had a much higher heart rate than those who were not. And that strenuous exercise tended to exacerbate their symptoms.
“A lot have a pounding of the heart,” Shry said. “How much of this is due to these agents? We just don’t know.”
Eckart and Shry’s research also showed that about 100 servicemembers worldwide, the majority aged 35 or younger, die each year from sudden cardiac death.
Unlike a heart attack, which involves a restriction of blood flow to the heart’s muscles, sudden cardiac death means that the heart for unknown reasons begins to race and eventually seizes in what Shry described as an “electrical short.”
Shry and Eckart said that there is no evidence that supplements are responsible for the sudden cardiac deaths. But a retrospective study, which examined more than 900 such deaths in the military over a decade, showed that 48 servicemembers were taking heart-stimulating supplements when they died. More than half were also exercising.
“Active-duty soldiers taking supplements need to be aware of the risks,” Eckart said. “Palpitations and passing out could be a warning sign of something more significant, the potential for sudden cardiac death.”
The active ingredients in these supplements vary widely, including caffeine, testosterone boosters, and ephedra derivatives such as synephrine, more commonly known as bitter orange.
Under a 1994 law, the U.S. Food and Drug Administration has the authority to pull a supplement off the market if it contains an ingredient shown to be dangerous: the agency banned products containing ephedra in 2004. But supplement manufacturers, unlike pharmaceutical companies, are not required to subject their products to rigorous safety and efficacy tests before marketing them, according to the agency.
Eckart and Shry said that the fact that thermogenics are sold at Army and Air Force Exchange Service stores, including those stores in Iraq and Afghanistan, amounts to a tacit approval by the military. There are currently 37 supplements categorized as “thermogenic” for sale in AAFES’ stores, with names like Ripped Fuel and Thermonex. Many carry warning labels about cardiac-related side effects, but not all do.
“Soldiers have a perception that since they are sold in the PX that it must be safe,” Eckart said. “But safe is a relative term, when your heart is racing and your blood pressure goes up, then it’s no longer safe.”
The doctors said that they would need more data before calling for an outright ban of thermogenics downrange, and an AAFES spokesman said that there was no plan to remove the supplements from shelves unless the FDA or the military’s Food and Drug Safety program deems them unsafe.
Col. George Dilly, Army Medical Command’s chief dietitian and a consultant to the Army surgeon general, said that there is no Army guideline about supplements because they are legal to use.
“Generally they are not necessary,” he said. “If they are trying to reduce their body fat, there are tried and proven ways of doing that, and they focus on calorie intake, exercise and rest.”
Ray Jaglowski, vice president of regulatory affairs for Twinlab, a Utah-based dietary supplement company that sells several thermogenic products, said that he had rarely seen reports of servicemembers having adverse reactions to thermogenic supplements. But he said thermogenics might not be appropriate for all combat-related situations, so servicemembers should check with their doctor before using the products.
“When it comes to a lot of thermogenic supplements, they do tend to increase your metabolic rate, much as caffeine does,” he said. “I wouldn’t second guess a physician in terms of their feelings about the appropriateness of usage of a particular category of supplement in a particular military situation. But neither would I suggest these represent an inordinate hazard.”